Monday, March 21, 2011

Adding Insulin, pt. 2

Yesterday, after getting home from church, I had this weird, weird feeling in body. It's like something was in my chest trying to claw its way out -- and I felt hot and flush. It was all I could do to lie down on the couch and just stay still.

We had tickets to what Jim said was a lovely revival of "A Tree Grows In Brooklyn," produced by the Peccadillo Theatre Company, but I literally couldn't move. I didn't have a fever or anything, but I knew I couldn't sit up in a seat.

Later, when I spoke with Mark Janas, he said it sounded like a Niacin flush.*** And it kind of did. I've had those before, but I had taken my prescription Niacin hours and hours before -- and never had this kind of reaction. So, I don't know what it was.

The thing is that I take so many drugs for so many things, it could be they were all having a party in my body and forgot to send me an invite.

I finally fell asleep, and when Jim home, it had mostly passed, but not entirely. I still felt this weird tenseness in my chest. So, sadly, I skipped the Salon and just stayed on the couch, drifting in and out of sleep all evening long.

I was also wrestling with the new insulin regimen. When I began it, the instructions were to start with 10 units at bedtime, ramping up 3 units every three days until I finally got it under 120.

But, strangely, for the first week, the results stayed absolutely the same: 185, 175, 187, 180. etc. I dialed the injector pen up to 13 and then 16. Same results. 186, etc.

So, Jake asked me if I had let it get down to room temperature, that his mother takes insulin and that when it gets to room temp, it's no good anymore. Well, yes. On that first day, I had taken the pen down to the hospital to learn how to use it, and had left it in my pocket all day, no getting it back into the fridge until that evening.

So, I found the instruction sheet and discovered an even more puzzling set of instructions. According to this, once the pen has been used, then you're SUPPOSED to leave it at room temperature and NOT re-refrigerate it until it is used up. (There were instructions for three different kinds of injector pens, all with different instructions).

Okay.

So, I threw away the injector pen I had been using and started fresh with a new one last night, dialing it up to 16 units.

This morning, my blood sugar was 140.

Much, much better. And that was after a meal of Chinese food that was a little bit high on the carb side. So, this time I'm leaving the injector pen in the drawer and not putting back in the fridge, per instructions. And we'll see how well it works tonight.

There's an additional problem I'm having, though, and that's trying to figure out where to inject the insulin, which needs to be done subcutaneously, into the lining of fat just below the skin.

The problem is that one of the side effects of my AIDS drugs is lipodystrophy, which strips the fat from beneath your skin in your face, legs and butt. The insulin isn't supposed to be shot in a place where lipodystrophy has occurred, which is my whole body, essentially.

If I pull my skin up in my fingers, it's as thin as tissue paper. Meaning I can't grab a big handful and push it up to make a nice cushion. Beneath that skin is just muscle.

So, at this point, I think I'm doing it right. But it's really hard to tell. Jim can't really help me, as much as he wants to.

It's just another instance where I'm "going it alone" and trying to do the best I can. Meanwhile, though, 140 is not bad. I'll do 16 units again tonight and if it's not below 120, maybe dial it up to 19 units the night after.

**EDIT UPDATE: The Niacin was not the issue. How do I know? Because, somehow, I had neglected to refill that prescription. The list of refills is so long, it just got by me. So, now I have no idea what yesterday was about.
Post a Comment

New article in Arts & Understanding (with amazing photos)

http://aumag.org/2017/05/10/steve-schalchlin-advocate/